MAUDE Adverse Event Report: EDWARDS LIFESICENCES EDWARDS EXPANDABLE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESICENCES EDWARDS EXPANDABLE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Twisted/Bent (2981); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is in progress.A supplemental report will be submitted when additional information is provided.
 
Event or Problem Description
As reported by an edwards engineer, during a simulated particle test, a 16fr esheath+ used with 29mm commander delivery system and a sapien 3 valve experienced insertion difficulty through the tip of the esheath+.It was observed that a part of the distal tip was torn, dislodged from the sheath, and was stuck on the distal struts of the crimped valve.The torn sheath material was observed to remain on the valve until valve deployment, after which it became dislodged and was collected as a loose particle by in the simulated use model.The sample was submitted to global product surveillance team (no decontamination necessary since sample was not patient contact and from simulated use test using di water).
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The device was returned to edwards lifesciences for evaluation and the following was observed.Slight curvature is noted on the sheath shaft.Liner is fully expanded.Distal tip is torn radially with a portion of the distal tip separated.Portion of the distal tip was detached with the axial and radial score lines present.Angled score line is present.Soft tip and hdpe are stretched.Imagery was not provided for review.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaints were confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.In this case, ''a 16fr esheath+ used with 29mm commander delivery system and a sapien 3 valve experienced insertion difficulty through the tip of the esheath+.It was observed that a part of the distal tip was torn, dislodged from the sheath, and was stuck on the distal struts of the crimped valve.'' per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.The failure mode is characteristic of sheath tip tear events as described in pra.While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.Additionally, product evaluation shows that the sheath has some curvature which can be indicative of tortuosity.Tortuosity can subject the sheath to sub-optimal angles leading to non-coaxial advancement.Non-coaxial advancement can cause the sheath to catch onto the distal tip and tear it as it is advanced.Furthermore, as the valve is pushed past the distal tip, the torn portion that is caught onto the valve can separate.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement and/or patient/procedural factors (tortuosity, valve caught on sheath) may have contributed to the complaint events.However, a definitive root cause was unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.A product risk assessment (pra) and a corrective action preventative action (capa) were previously initiated to capture the investigation of these type of events and drive any potential corrective/preventative actions.

Brand Name
EDWARDS EXPANDABLE INTRODUCER SHEATH SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESICENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17014970
Report Number2015691-2023-13276
Device Sequence Number6872596
Product Code DYB
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)240615(10)64546030
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/15/2024
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number64546030
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2023
Supplement Date Received by Manufacturer08/10/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date08/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown